1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2022 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Type 2 Type 2 and hypos?

Discussion in 'Ask A Question' started by Loukay1, Apr 27, 2018.

  1. Loukay1

    Loukay1 Type 2 · Well-Known Member

    Messages:
    107
    Likes Received:
    30
    Trophy Points:
    48
    I often get dizzy, have cold sweats, need to lay down then be sick.
    After laying down & being sick I feel almost immediately better?
    My diabetic nurse says it sounds like a hypo but it can't be as I'm type 2?
    I have slowly gotten my numbers down from around 26.9 down to around 5.5 - 10, I know I still got work to do but going in the right direction?
    I have kept food diarys but there is no pattern of food that causes this?
    I take 4 x 500g of metformin daily,
    Has anyone else had this?
    What was the outcome?
    What did you do to stop it?
    Thank you in advance!
     
    • Informative Informative x 1
  2. Rachox

    Rachox Type 2 (in remission!) · Moderator
    Staff Member

    Messages:
    13,546
    Likes Received:
    17,741
    Trophy Points:
    298
    Have you taken your blood sugar when you feel like this? That’s the only way to know if you’re having a hypo. Having said that hypos are extremely unlikely on just Metformin.
     
    • Agree Agree x 1
  3. lucylocket61

    lucylocket61 Type 2 · Expert

    Messages:
    6,094
    Likes Received:
    2,648
    Trophy Points:
    178
    How long has this been happening for?
     
    • Friendly Friendly x 1
  4. Lamont D

    Lamont D Reactive hypoglycemia · Master

    Messages:
    13,317
    Likes Received:
    16,089
    Trophy Points:
    298
    Hi, that is as near to my story as is possible without the taking of readings with the symptoms. But I think it is false hypos you are having. That is when your blood glucose levels drop quickly, the same symptoms without going hypo.
    You can have hypos as a type two, usually it is because of meds but not metformin.
    Are you on any other meds?
    You have done really well to get your levels down to those figures.
    You will want to continue.
    Are you using your food diary and testing before meals and after two hours?
    Do you have any other conditions?
    Are you doing a low carb diet?
     
    • Like Like x 1
    • Agree Agree x 1
  5. catinahat

    catinahat Type 2 · Well-Known Member

    Messages:
    2,519
    Likes Received:
    14,848
    Trophy Points:
    198
    • Like Like x 1
    • Informative Informative x 1
  6. kokhongw

    kokhongw I reversed my Type 2 · Well-Known Member

    Messages:
    2,394
    Likes Received:
    1,693
    Trophy Points:
    198
    Type 2 and those who are prediabetes experience hypo more commonly than recognized.

    This is because we are insulin resistant and that leads to insulin response that is 2-3x higher than normal. This huge surge in insulin can cause a rapid clearing of glucose that triggers the hypo symptoms as our brain goes into a panic mode.

    High insulin levels suppress ketones which is the alternative brain fuel. So a low ketones, low glucose results.

    The solution is to maintain a steady/normal glucose/insulin level to avoid the roller coaster effects.

    [​IMG]
     
    • Like Like x 1
    • Winner Winner x 1
  7. NaijaChick

    NaijaChick Type 2 · Well-Known Member

    Messages:
    200
    Likes Received:
    81
    Trophy Points:
    68
    Hi so I experienced this a while ago and I thought that it was weird as I’m a type 2 on 4x500mg of Metformin. It seems that we are experiencing false hypos. This is because our bodies have been running on high glucose levels that when the levels go to a normal range, it reacts like the levels are too low. Basically sugar has been our crack and our bodies need to learn to love the new low levels. The best way to confirm this is to try to take. Reading and you will see that your level are normal. Good luck
     
    • Agree Agree x 1
    • Informative Informative x 1
  8. Loukay1

    Loukay1 Type 2 · Well-Known Member

    Messages:
    107
    Likes Received:
    30
    Trophy Points:
    48
    I do take other medication for pain, I'm testing before eating then 2 hours later and am usually within the 2 points higher, just can't work out why it's happening so don't know how to stop it, if that makes sense?
     
  9. kokhongw

    kokhongw I reversed my Type 2 · Well-Known Member

    Messages:
    2,394
    Likes Received:
    1,693
    Trophy Points:
    198
    This is a sample of a response to a high carb meal captured by Libre. The 11.5 mmol to 4.9 mmol steep drop triggers the usual hypo symptoms...

    upload_2018-4-28_3-5-39.png
     
    • Agree Agree x 1
  10. Loukay1

    Loukay1 Type 2 · Well-Known Member

    Messages:
    107
    Likes Received:
    30
    Trophy Points:
    48
    Yeah your right, it's just I've been taking metformin for months & months without these side effects? I guess it could still be the cause?
     
    • Informative Informative x 1
  11. Loukay1

    Loukay1 Type 2 · Well-Known Member

    Messages:
    107
    Likes Received:
    30
    Trophy Points:
    48
    Thank you, I must still not have my diet working for me then? Guess will just have to live with it & keep tweaking diet
     
  12. lucylocket61

    lucylocket61 Type 2 · Expert

    Messages:
    6,094
    Likes Received:
    2,648
    Trophy Points:
    178
    How long have you been low carbing and how low is your daily carb amount on average?
     
  13. Lamont D

    Lamont D Reactive hypoglycemia · Master

    Messages:
    13,317
    Likes Received:
    16,089
    Trophy Points:
    298
    The symptoms you are experiencing do probably mean that you are getting higher spikes, despite the good result of getting below 2mmols at two hours.
    Maybe testing at one hour will give you an idea how high your spike is getting.
    If you are eating quick acting food that stimulates your glucose, the initial insulin response is not enough, when your secondary response happens it solves the problem. But the high spike and subsequent drop will give you similar symptoms.
    Only testing can show you.
    Also, it could be your body is still adjusting to not being in higher levels. It does take time to get used to normal range levels. Your body is probably wanting the glucose levels it got use to since you started lowering your blood glucose levels.
     
    • Agree Agree x 1
  14. Loukay1

    Loukay1 Type 2 · Well-Known Member

    Messages:
    107
    Likes Received:
    30
    Trophy Points:
    48
    Thank you, it all makes sense, will just have to persevere! X
     
  15. catapillar

    catapillar Type 1 · Well-Known Member

    Messages:
    3,390
    Likes Received:
    2,893
    Trophy Points:
    198
    @Loukay1 if your diabetic nurse says it sounds like a hypo has she given you a test kit to check your blood sugars when you're having these symptoms? If not, some type2 members will be able to advise on monitors to purchase.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook